MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE BIOPSY VALVE (STERILE)

OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE BIOPSY VALVE (STERILE)
Model Number MAJ-1218
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
During the otorhinolaryngology outpatient examination using the single use biopsy valve with the rhinolaryngoscope, a black piece of rubber fell into the field of view.The black rubber piece was collected using biopsy forceps and the procedure was completed with no effect on the diagnosis or treatment outcome.The fallen piece was 1 to 2mm and had no sharp parts.The procedure was delayed a few minutes while the foreign body was collected with biopsy forceps.The device was inspected before use with no abnormality.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and it was confirmed that the rubber valve of the biopsy valve was damaged.Since the subject device was damaged, a sample from a different lot was used to confirm the reproduction.It was confirmed that if the syringe and the endo-therapy accessory are inserted and removed from this product attached to an endoscope while the syringe and the endo-therapy accessory are tilted, the rubber valve will be damaged and fall off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, the following was determined: when the syringe and the endo-therapy accessory are inserted and removed from this product attached to an endoscope while the syringe and the endo-therapy accessory are tilted, the rubber valve will be damaged and fall off.It is likely that the repeated insertion and removal of the syringe and the endo-therapy accessory pushed the pieces of the rubber valve into the endoscope's suction channel, causing the pieces to fall off and into the patient's body.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿9.4 feeding and aspirating solution with a syringe: insert a syringe firmly and hold it perpendicular to the valve.Feed or aspirate solution from the syringe as necessary.¿ ¿9.5 inserting and withdrawing the endo-therapy accessories: insert the endo-therapy accessory into the valve as straight as possible.Angled insertion and withdrawal of the endo-therapy accessory can cause excessive resistance, and the endo-therapy accessory or biopsy valve could be damaged.¿ furthermore, it was confirmed that the maj-1218 medical device package insert states that inserting and removing the syringe, or the endo-therapy accessory angled from the biopsy valve is an incorrect usage method.It was also confirmed that this may cause the forceps plug to break and pieces to fall into the patient body.This supplemental report includes an update to h3, and a correction to h4 from the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BIOPSY VALVE (STERILE)
Common Device Name
SINGLE USE BIOPSY VALVE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo 190-0 182
JA  190-0182
Manufacturer (Section G)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19084854
Report Number3003637092-2024-00055
Device Sequence Number7576108
Product Code EOB
UDI-Device Identifier14953170154291
UDI-Public14953170154291
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061313
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-1218
Device Lot NumberH3201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2024
Supplement Date Received by Manufacturer06/03/2024
Initial Report FDA Received Date04/10/2024
Supplement Report FDA Received Date06/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RHINOLARYNGOSCOPE (ENF-VT3).
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown